Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Raleigh, NC

August 17, 2017Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2017, 2:59 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 2:59 PM EDT (18:59 UTC)
Expired
Aug 17, 2017, 3:45 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS52 KRAH 171859
SVRRAH
NCC051-163-171945-
/O.NEW.KRAH.SV.W.0185.170817T1859Z-170817T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
259 PM EDT THU AUG 17 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sampson County in central North Carolina...
  Northeastern Cumberland County in central North Carolina...

* Until 345 PM EDT

* At 259 PM EDT, a severe thunderstorm was located near Godwin, or 9
  miles northeast of Fayetteville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fayetteville, Godwin, Eastover, Roseboro, Wade, Salemburg, Falcon,
  Autryville and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 7893 3524 7887 3524 7886 3525 7885
      3526 7882 3526 7875 3527 7873 3526 7871
      3525 7862 3525 7861 3523 7836 3494 7851
TIME...MOT...LOC 1859Z 289DEG 25KT 3516 7877 

HAIL...1.00IN
WIND...60MPH
 
$$
4 follow-up statements
017 
WWUS52 KRAH 171913
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
313 PM EDT THU AUG 17 2017

NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
313 PM EDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...

At 313 PM EDT, a severe thunderstorm was located near Godwin, or 12
miles northeast of Fayetteville, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Godwin, Eastover, Roseboro, Wade, Salemburg, Falcon, Autryville and
Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3507 7881 3526 7882 3526 7875 3527 7873
      3526 7871 3525 7862 3525 7861 3523 7836
      3494 7851
TIME...MOT...LOC 1913Z 289DEG 25KT 3514 7870 

HAIL...<.75IN
WIND...60MPH
 
$$

26
299 
WWUS52 KRAH 171924
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
324 PM EDT THU AUG 17 2017

NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
324 PM EDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...

At 324 PM EDT, a severe thunderstorm was located 7 miles south of
Godwin, or 12 miles east of Fayetteville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Godwin, Roseboro, Stedman, Wade, Salemburg, Falcon and Autryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is also occurring with this 
storm. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3505 7877 3527 7873 3526 7871 3525 7862
      3525 7861 3523 7836 3494 7851
TIME...MOT...LOC 1924Z 304DEG 12KT 3511 7868 

HAIL...<.75IN
WIND...60MPH
 
$$

26
425 
WWUS52 KRAH 171935
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
335 PM EDT THU AUG 17 2017

NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
335 PM EDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...

At 334 PM EDT, a severe thunderstorm was located 13 miles south of
Godwin, or 16 miles west of Clinton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roseboro, Stedman, Salemburg, Falcon and Autryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring also with this storm, and may lead 
to flooding. Do not drive your vehicle through flooded roadways.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.



&&

LAT...LON 3505 7877 3516 7871 3525 7857 3523 7836
      3494 7851
TIME...MOT...LOC 1934Z 309DEG 16KT 3503 7861 

HAIL...<.75IN
WIND...60MPH
 
$$

26
370 
WWUS52 KRAH 171943
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
343 PM EDT THU AUG 17 2017

NCC051-163-171951-
/O.EXP.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
343 PM EDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still possible with this thunderstorm as it 
moves across western Sampson County, near Salemburg.

LAT...LON 3505 7877 3516 7871 3525 7857 3523 7836
      3494 7851
TIME...MOT...LOC 1941Z 296DEG 15KT 3504 7861 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:05 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 11:05 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1105 AM EDT Thu Aug 17 2017

.SYNOPSIS...
A surface low pressure trough will extend from western North
Carolina through South Carolina today through tonight. This trough
will shift northeastward late tonight, hold over the Piedmont of
North Carolina Friday, then shift east to the I-95 corridor on
Saturday.

&&

.NEAR TERM /Today through tonight/...
As of 1105 AM Thursday...

The latest surface analysis shows a weak surface trough extending
north to south across the western Piedmont of the Carolina's into
central Georgia with a weak low center on the trough near the NC/SC
border. The backdoor cold front across the Mid Atlantic marking the
leading edge of an air mass with dew points in the the 50s across
parts of PA and NY has begun lifting north as a warm front. A low-
level southerly flow has developed across the area allowing both
surface and deeper layer moisture to surge north. Dew points at 10
range from 82 at KMEB, 81 at KGSB, and 80 at CTZ to 77 at KRDU and
KRWI, and 76 at KGSO. Analyzed precipitable water values have
rebounded into 1.9 to 2.2 range this morning.

Expect today to be more convectively active than yesterday with a
couple of potential bouts and clusters of storms. Once area of
showers moving across southern VA and far northern NC near the lakes
appears to be driven in a region of isentropic lift/moisture
advection atop the 500 hPa short wave ridge across the area.
More importantly, additional scattered showers and storms will
develop early this afternoon across the eastern Piedmont and
Sandhills in a region instability is expected to be maximized and
coincident with moisture convection. Additional convection may move
into central NC from the west late this afternoon and early this
evening as mid-level troughing approaches from the west.

Low level thickness values today are a handful of meters greater
than yesterday which would support highs of 89-95 this afternoon.
Crazy high dew points will push heat index values into the 97 to 103
range today with values of 100-103 over the Sandhills. Warm and
continued very muggy lows tonight of 71-77 under partly cloudy skies
with patchy fog. -Blaes

&&

.SHORT TERM /Friday through Friday night/...
As of 345 AM Thursday...

Weak mid level height falls will continue into Fri as a shortwave
trough pivots from Michigan/SE Ontario through the St Lawrence
Valley, with a weaker/broad reflection down through the southern
Appalachians. The Piedmont trough will strengthen and shift slightly
eastward through Fri night, with plentiful low level moisture
remaining in place over central NC (especially along and east of the
surface trough), PW over 2.0", and passage of weak perturbations
within the gently cyclonic southwesterly mid level flow. Under these
conditions, convection should start early, in the morning (as soon
as the surface-based inversion mixes out), over the Coastal Plain
and eastern Piedmont/Sandhills. Additional convection is likely by
afternoon just to our W and NW, over the Appalachians, and this
should slide eastward later in the day, bringing a second peak in
shower and storm coverage over central NC during the evening and
early overnight hours. Expect plenty of clouds near and soon after
daybreak, perhaps briefly breaking up with mixing, mainly over the
southwest, before broken to overcast skies redevelop quickly with
heating. Highs 89-95 with partly to mostly cloudy skies. Expect a
good chance of showers/storms in the evening, decreasing and
shifting southeast overnight as the surface trough kicks east toward
the coast with a weak surface high building into W NC from the west.
Lows from 70 NW to 76 SE. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 335 AM Thursday...

A strong low pressure system moving north of the Great Lakes will
move eastward and drag a cold front across the Carolinas on Friday
and Friday night before stalling out near the Carolina Coast. This
will keep precip chances in the forecast for Friday and but should
confine things to the extreme southeastern portions of the area by
Friday night. With the leftovers hanging around for much of the
weekend expect eastern areas to maintain higher precip chances
through much of the weekend. As the weekend comes to a close,
continental high pressure will move in from the northwest which
could help to lower precip chances by Sunday afternoon/evening.

Interesting forecast for the eclipse on Monday with models starting
to come into agreement with zonal flow aloft and surface high
pressure sitting right off of the Carolina Coast. The positioning of
the high pressure will most likely yield moist return flow around
the back side of the high which unfortunately would most likely lead
to at least partial cloud cover for Monday afternoon. That being
said, the GFS solution is interesting that it lags the continental
high back to the west a little bit and if that happens it could
potentially suppress cloud cover to the south. Still way too early
tell but at least a partly cloudy forecast looks likely.

For midweek return flow around the high will continue, bringing
daily precip chances with another surface low well to the north that
may bring another front through the area by later on Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM Thursday...

IFR/LIFR conditions will persist for another couple of hours over
the northeast portions of the forecast area, including RWI, where
cigs and vsbys will slowly lift to VFR through 15z. Elsewhere,
isolated pockets of MVFR fog will linger until around 13z. After
late morning, VFR conditions will then dominate through the day,
although scattered showers and storms generating a period of sub-VFR
conditions and erratic winds will be possible at each site, mainly
18z-00z. VFR conditions should prevail this evening into tonight,
although MVFR fog may develop starting around 05z. Winds will be
light and variable this morning, becoming mostly from the south by
midday, at 6-10 kts this afternoon diminishing to 3-6 kts starting
this evening. There is a good chance of MVFR fog at all sites 06z-
12z.

Looking beyond 12z Fri, after the light fog lifts, VFR conditions
are expected after 13z. But scattered showers and storms are
expected, mainly mid afternoon through mid evening Fri, with the
greatest coverage impacting RDU/RWI/FAY. Additional isolated storms
remain possible through Fri night, with a chance for sub-VFR
fog/stratus. Best shower/storm chances shift to our SE for Sat into
Mon, with VFR conditions prevailing, although FAY may continue to
see a storm threat. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Blaes
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Aug 17, 1:07 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
107 PM EDT Thu Aug 17 2017

NCZ007>010-021>024-038-039-181715-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Davidson-Randolph-
107 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong storms producing wind gusts over 40 mph are possible
Friday through Friday night. These storms may also produce heavy
rainfall, leading to localized urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-025-040-073-074-181715-
Halifax-Durham-Chatham-Stanly-Montgomery-
107 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Heat index values of 100 to 104 degrees are expected this afternoon.
The combination of hot temperatures and high humidity will create a
situation in which heat illnesses are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values over 100 degrees are expected again Friday.

Isolated strong storms producing wind gusts over 40 mph are possible
Friday through Friday night. These storms may also produce heavy
rainfall, leading to localized urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ026>028-041>043-075>078-083>086-088-089-181715-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
107 PM EDT Thu Aug 17 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values over 100 degrees are expected again Friday.

Isolated strong storms producing wind gusts over 40 mph are possible
Friday through Friday night. These storms may also produce heavy
rainfall, leading to localized urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 1:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
123 PM EDT THU AUG 17 2017

NCZ086-171830-
Hoke NC-
123 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT HOKE COUNTY UNTIL 230 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Raeford, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Raeford, Antioch, Silver City, Rockfish and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.

&&

LAT...LON 3492 7935 3494 7935 3497 7938 3505 7941
      3514 7933 3517 7926 3518 7916 3517 7914
      3518 7913 3517 7912 3518 7911 3513 7911
      3509 7909 3504 7909 3499 7905 3496 7904
      3488 7920 3488 7933
TIME...MOT...LOC 1722Z 244DEG 11KT 3497 7937

26
Special weather statement, Aug 17, 2:49 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT THU AUG 17 2017

NCZ077-088-171945-
Harnett NC-Cumberland NC-
249 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARNETT AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 345 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pope AFB, or 9 miles northeast of Fort Bragg,
moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Eastover, Wade, Falcon,
Linden and Anderson Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 7895 3521 7897 3528 7895 3532 7854
      3530 7858 3527 7858 3525 7862 3520 7863
      3520 7864 3517 7863 3517 7864 3514 7864
      3512 7865 3512 7864 3511 7865 3509 7866
TIME...MOT...LOC 1848Z 269DEG 15KT 3522 7887

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:17 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Aug 17, 1:06 PM EDTHeat AdvisoryRAHAnson, Cumberland, Edgecombe, Franklin, Harnett, Hoke and 10 more6 hr
Aug 17, 1:23 PM EDTSpecial Weather StatementRAHHoke67 min
Aug 17, 2:14 PM EDTAreal Flood AdvisoryRAHHalifax, Vance, Warren3 hr
Aug 17, 2:22 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston28 min
Aug 17, 2:49 PM EDTSpecial Weather StatementRAHCumberland56 min
Aug 17, 3:23 PM EDTSpecial Weather StatementRAHSampson67 min
Aug 17, 3:27 PM EDTSpecial Weather StatementRAHJohnston48 min
Aug 17, 3:59 PM EDTSpecial Weather StatementRAHFranklin, Nash61 min
Aug 17, 4:05 PM EDTSpecial Weather StatementRAHSampson40 min
Aug 17, 4:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake35 min
Aug 17, 4:31 PM EDTSpecial Weather StatementRAHWayne59 min
Aug 17, 4:44 PM EDTSpecial Weather StatementRAHWilson61 min
Aug 17, 4:47 PM EDTSpecial Weather StatementRAHRichmond58 min
Aug 17, 5:26 PM EDTSpecial Weather StatementRAHNash34 min
Aug 17, 5:28 PM EDTSpecial Weather StatementRAHAnson47 min
Aug 17, 5:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 17, 6:10 PM EDTSpecial Weather StatementRAHAnson35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.